Are you experiencing some new physiological symptoms that you are unsure of? Skin pallor and diaphoresis (aka excessive sweating) that occur suddenly are symptoms that deserve your attention, especially if you have noticed them occurring together.

It is important for people to pay attention to the signs their body gives them - in some cases they can be an indication of a serious problem that needs attention. This can be the case when someone experiences skin pallor and diaphoresis at the same time.

Pallor refers to the shade of a person’s skin, they are said to have pallor if they are more pale than normal. This is often an indication that someone is unwell and occurs due to lack of blood flow to the skin. Diaphoresis refers to the sudden development of excessive sweating that has no apparent cause and it is usually caused by a medication or an underlying health condition. Due to the fact that both of these symptoms can indicate an underlying health issue, it is important to take them seriously and seek medical guidance when they occur at the same time.[1]

Sometimes paleness and sudden excessive sweating can be caused by something as benign as an emotional state like panic. It may feel like a big deal, and it is, but if this is the case then you don’t need to worry about physical illness. People can also experience skin pallor for other physiologically normal reasons like naturally pale skin, lack of sunlight, and exposure to cold. However, these symptoms are not normally accompanied by diaphoresis.

Medicines are the most common cause of secondary hyperhidrosis, which is the same thing as diaphoresis. Diaphoresis can be a side effect of a medication, or a result of withdrawal. Skin pallor may occur if a medication makes you feel unwell or if it causes other side effects like vomiting. Pallor is usually mild if it is induced by a medication. If you recently started a new medication check with your doctor to see if it could be the cause of your skin pallor and diaphoresis. These symptoms can be caused by several common medications like:

This is not a comprehensive list so it is important that you seek medical care if you believe a medication is causing these side effects. Pallor and diaphoresis can also be caused by alcohol withdrawal, and in some cases, intoxication.[1]

If you have not recently started a new medication then your skin pallor and diaphoresis is likely caused by an underlying health condition. Here is a list of possible medical conditions that can cause both pallor and diaphoresis:

This list is not exhaustive and other health conditions could be causing your symptoms. If you are experiencing any other symptoms like vomiting, trouble breathing, or fainting it is imperative that you find medical attention quickly.[1]

If you are experiencing skin pallor and sudden excessive sweating, try not to panic. Try to remember that anxiety, in and of itself, can cause these symptoms. It is important to speak to a medical professional and figure out why you have pallor and diaphoresis, Every medical situation is unique and only your personal doctor will be able to fully understand and explain your specific situation.

Sources
  1. Pariser, D. M. (2014). Hyperhidrosis (4th ed., Vol. 32). Amsterdam: Elsevier Pub. Co., 2014. Retrieved from https://www.elsevier.com/books/hyperhidrosis-an-issue-of-dermatologic-clinics/pariser/978-0-323-32607-0